Thunderstorm Wind, Cimarron
- When
- August 12, 8:05 PM CST
- Where
- Cimarron County, Keyes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -102.250
Severe thunderstorms producing strong and damaging thunderstorm wind gusts moved across the western and central Oklahoma Panhandle during the evening hours. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms producing strong and damaging thunderstorm wind gusts moved across the western and central Oklahoma Panhandle during the evening hours. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 5:37 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 637 PM CDT TUE AUG 12 2008 .AVIATION... NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES THROUGH WEDNESDAY EVENING WILL ALLOW FOR ISOLATED TO SCATTERED CONVECTION MAINLY ACROSS THE NORTHERN AND WESTERN SECTIONS. THE DALHART AND GUYMON TAF SITES WILL HAVE THE BETTER CHANCES FOR BEING AFFECTED BY THE CONVECTION...HOWEVER WILL LEAVE IN CB REMARKS IN THE PREVAILING GROUP OF ALL THREE TAFS. VFR CONDITIONS ARE EXPECTED THROUGH WEDNESDAY. SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS WITH OCCASIONAL GUSTS DURING THE DAY WEDNESDAY...DIMINISHING TO NEAR 10 KNOTS AT NIGHT. SCHNEIDER && .PREV DISCUSSION... /ISSUED 318 PM CDT TUE AUG 12 2008/ DISCUSSION... THUNDERSTORMS SHOULD MOVE SOUTHEAST ACROSS THE WESTERN HALF OF THE CWA THIS EVENING IN THE NORTHWEST FLOW ALOFT. MORE THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT ACROSS THE NORTHEAST CWA AS A SHORT WAVE TROUGH DROPS SOUTHEAST THROUGH SOUTHEAST COLORADO AND SOUTHWEST KANSAS AND THE MOISTURE AND SHEAR ACROSS THE SOUTHERN PLAINS HELPS TO SUSTAIN THE THUNDERSTORMS OVERNIGHT. STORMS MAY BE A LITTLE MORE ORGANIZED OVER THE NEXT COUPLE OF DAYS AS NORTHWEST FLOW ALOFT CONTINUES TO STRENGTHEN AND THE SOUTHEAST FLOW ON THE SURFACE GETS GOING. SO WOULD NOT BE SURPRISED TO SEE SOME GO SEVERE. UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO SOUTHWEST CANADA WHICH WILL HELP SHOVE THE UPPER LEVEL LOW OVER SOUTHWEST SASKATCHEWAN SOUTHWARD ALONG THE FRONT SIDE OF THE RIDGE. A MEAN TROUGH WILL CONTINUE ACROSS THE EASTERN U.S. WHICH SHOULD OPEN THE DOOR FOR THIS UPPER LOW TO DROP SOUTH SOUTHEAST INTO THE CENTRAL HIGH PLAINS BY LATE WEEK. NORTHWEST FLOW WILL STRENGTHEN ACROSS THE CWA AROUND THE SOUTHWEST SIDE OF THIS UPPER LEVEL LOW...SO THUNDERSTORMS WILL HAVE AN EVEN BETTER CHANCE TO MAKE IT FROM THE MOUNTAINS INTO OUR AREA. THIS UPPER LEVEL LOW WILL HELP TO DRIVE A COLD FRONT THROUGH THE SOUTHERN HIGH PLAINS THURSDAY NIGHT INTO EARLY FRIDAY WITH SHOWERS AND THUNDERSTORMS BREAKING OUT IN THE POST FRONTAL AIR MASS. IT APPEARS THAT THIS UPPER LEVEL LOW WILL BRING PLENTY OF INSTABILITY WITH IT GIVEN THE CHILLY 700 MB AND 500 MB TEMPERATURES WITH IT NOW. THERE WILL ALSO BE SOME MINOR VORT MAXES THAT WILL BE ROTATING AROUND THE LOW TO HELP SET OFF SHOWERS AND STORMS. THE BIG QUESTION WILL BE WHEN TO END THE CHANCE OF PRECIPITATION? FOR NOW HAVE DECIDED TO ADD PRECIP TO SUNDAY AND SUNDAY NIGHT. IT LOOKS LIKE THE UPPER LOW WILL START TO MOVE AWAY FROM THE PANHANDLES BY MONDAY WITH SOME SLIGHTLY DRIER AIR MOVING IN. FIRE WEATHER... LIGHTNING WILL BE A FIRE WEATHER THREAT THROUGH MUCH OF THIS FORECAST. OTHERWISE THE RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 803 PM CDT TUE AUG 12 2008 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 803 PM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...MAINLY OVER THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. A SLIGHT RISK OF SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT ALONG AND NORTH OF A LINE FROM GLENRIO TO MASTERSON TO GUYMON TO BETWEEN ELKHART AND LIBERAL KANSAS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE OVER THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY THROUGH SUNDAY NIGHT AS SEVERAL WEATHER DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. ON THURSDAY...A FEW STORMS MAY APPROACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY INFORMATION ON ANY HAIL...WIND...OR HEAVY RAINFALL WHICH MAY OCCUR THROUGH TONIGHT. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 712 PM CDT TUE AUG 12 2008 TXZ012-130115- POTTER TX- 712 PM CDT TUE AUG 12 2008 ...STRONG THUNDERSTORM IN CENTRAL POTTER COUNTY... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL POTTER COUNTY MOVING EAST AT 6 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL POTTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 853 PM CDT TUE AUG 12 2008 TXZ001-006-130300- DALLAM TX-HARTLEY TX- 853 PM CDT TUE AUG 12 2008 ...STRONG THUNDERSTORM IN SOUTH CENTRAL DALLAM AND CENTRAL HARTLEY COUNTIES... AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WARE MOVING SOUTH AT 21 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL DALLAM AND CENTRAL HARTLEY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
4 thunderstorm wind. Local standard time, as filed.
The Texas County Emergency Manager reported power outages due to the strong thunderstorm wind gusts just north of Guymon and also on the northeast side of Guymon...just outside the city limits. Two power poles were reported blown down in Guymon.
A trained spotter estimated between fifty-two knot and fifty-six knot thunderstorm wind gusts at the Texas County Fairgrounds in Guymon. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129886, 129887, 129888, 129889.